Ohio, 2024High Wind in Ohio, September 27, 2024
September 27, 2024 · NWS ILN · 18 events in 18 counties and zones
Remnants of Hurricane Helene moved north through the eastern Tennessee Valley into the southern Ohio Valley. Widespread high winds with gusts in excess of 60 MPH, created numerous power outages from downed trees and power lines.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnants of Hurricane Helene moved north through the eastern Tennessee Valley into the southern Ohio Valley. Widespread high winds with gusts in excess of 60 MPH, created numerous power outages from downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 27, 9:26 AM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Sep 27, 9:26 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1026 AM EDT Fri Sep 27 2024
.SYNOPSIS...
The remnants of Helene will bring rainy and windy conditions to
the region today into this evening. Low pressure will then
linger in the Ohio Valley into early next week keeping
conditions unsettled.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Not too many updates from previous forecast as the remnants of Helene
are still on track to move through the region this afternoon.
Much of our area is gusting to 30 knots or so this morning (with
the exception of our northeastern sites that are somewhat
removed from the tightest pressure gradient at the moment).
Lexington, KY to our south is now gusting well into advisory
criteria, at 47kts. We anticipate gusts to continue to increase
as we head into the late morning/ afternoon hours.
Rain has overspread the entire CWA, with the highest
reflectivity along the Ohio River. Gauges along the river are
reporting anywhere from 0.5 inch to 0.75 inch as of 10 AM this
morning. The strongest precipitation should arrive this
afternoon from 2PM to 6PM in conjunction with the strongest
winds. Total precipitation accum should still be between 1-3
inches with the highest totals near the Tri-State.
Previous discussion-->
Helene will get pulled northwest and
then westwards across Kentucky today as it transitions into an
extratropical low.
Initial area of light rain across the region early in the day is
forecast to diminish a bit after daybreak as a bit of dry slot
precedes the core of the rain with the storm. But then as
Helene makes its closest approach and pivots past the forecast
area this afternoon, a large band of tropical rain will pass
through the region. This may bring a substantial amount of rain,
1 to 3 inches, from the lower Scioto Valley into the Whitewater
Valley with the highest amounts expected across Kentucky
counties and then into the Tri- State. Even though it has been
so dry previously, this amount of rain will likely lead to some
minor flooding as well as some substantial rises on smaller
creeks and streams.
Another concern is the wind which will steadily increase through
the morning as the system approaches and the pressure gradient
tightens. Winds will become rather strong in the afternoon with
most guidance in rather good agreement sweeping a band of high
winds across the area, starting in northeast Kentucky around
midday and then progressing northwest then west across the Tri-
State and lower Miami Valley, exiting eastern Indiana in the
late afternoon/early evening. Once again, the trend has been
towards higher wind speeds and this necessitated an upgrade to a
high wind warning for much of the southern part of the forecast
area. Further north and east, winds will still be gusty and peak
during the afternoon, but they will not be quite as strong. All
indications are that the strongest winds will decrease fairly
quickly from southeast to northwest late in the day heading into
the early evening.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The former tropical system will complete getting absorbed into
an upper low over the lower Ohio Valley tonight. The then
vertically stacked system will meander about western Kentucky
on Saturday. So rain that may still be occurring near and west
of I-75 this evening will diminish, but then showers will spread
back north across the area, mainly during the day. It will be
dreary with a narrow diurnal range. Lows will be in the lower to
mid 60s with highs in the upper 60s to lower 70s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
At 00Z on Saturday evening, vertically stacked cutoff/closed
low will continue to sit and spin over Kentucky, likely centered
near Louisville or just southwest of there. Sandwiched between
two positive height anomalies (one centered over Florida and
adjacent waters, the other in a broad axis from the Desert
Southwest into the northern Great Lakes over top the low), there
just isn't much impetus to kick the system out. So it will
continue to spin and slowly weaken/fill through Sunday and into
Monday as it wobbles and drifts east/northeast into the ILN
forecast area. The presence of this feature will mean high rain
chances (particularly during the afternoons of each day) amidst
weak forcing and ample low/mid level moisture, and we could
easily see additional rains up to 1/2" from Saturday night into
Monday in a few slowly moving or nearly stationary rain bands on
the north/east side of the upper low where frontogenetical
forcing and diffluence will be maximized. There's even enough
warming underneath the cold upper low where meager instability
to result in a few storms. Under this damp/cloudy regime,
temperatures will feature a narrow diurnal range with highs in
the 70-75 range and lows only in the lower-mid 60s.
The low finally weakens to the point where it opens up into a slowly
progressive shortwave trough by Monday evening, with some weak
shortwave ridging building into the Ohio Valley in its wake. By that
time, moisture will have become shallow to the point where we can
probably remove rain chances from the forecast, although fast on the
heels of this ridging will be fast shortwave energy moving through
the base of a large/evolving central/eastern Canada longwave trough.
Frontal boundary push with this wave may instigate a few showers
Tuesday afternoon/evening as it shifts through the area, but chances
look quite low as primary forcing/height falls remain north of the
area.
Wednesday begins a period of seemingly quiet/sunny weather with
seasonable temperatures that moderate with time toward the end of
the work week. High pressure over the area on Wednesday shifts east
turning the flow southerly on Thursday and Friday, allowing the
moderation and continued quiet weather.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Winds will be increasing across all terminals through the day
and peak between 18Z and 00Z. Gusts will be in excess of 40 kt.
There will be a relatively quick decrease in winds between 00Z
and 04Z. Thereafter they will settle in at around 10 kt.
Rain will be fairly persistent through the day which will result
in reduced visibility. Some IFR visibility will be possible with
heavier rainfall in the afternoon. The rain will diminish
towards or a bit after 00Z. IFR ceilings across all but the
Columbus terminals are forecast to lift to MVFR while the
Columbus area will likely lower to MVFR. Those ceiling heights
are then forecast to remain persistent until after 00Z when they
will lift.
OUTLOOK....MVFR to IFR ceilings and visibilities likely Saturday
into Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...High Wind Warning until 10 PM EDT this evening for OHZ060>063-
070>072-077>081.
Wind Advisory until 10 PM EDT this evening for OHZ042-051>054-
064-073-082-088.
KY...High Wind Warning until 10 PM EDT this evening for KYZ089>100.
IN...High Wind Warning until 10 PM EDT this evening for INZ050-058-
059-066-073>075-080.
&&
SYNOPSIS...
NEAR TERM... /CA
SHORT TERM...
LONG TERM...Binau
AVIATION...Hazardous weather outlook, Sep 27, 4:10 AM EST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
510 AM EDT Fri Sep 27 2024
OHZ026-034-035-043>046-055-056-065-074-280915-
Hardin-Mercer-Auglaize-Shelby-Logan-Union-Delaware-Franklin-Licking-
Fairfield-Hocking-
510 AM EDT Fri Sep 27 2024
This Hazardous Weather Outlook is for central Ohio and west central
Ohio.
.DAY ONE...Today and tonight.
Wind gusts up to 50 mph will occur this afternoon possibly into the
early evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ042-051>054-064-073-082-088-280915-
Darke-Miami-Champaign-Clark-Madison-Pickaway-Ross-Pike-Scioto-
510 AM EDT Fri Sep 27 2024
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Ohio, south central
Ohio and west central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-OHZ060>063-071-072-080-280915-
Wayne-Fayette-Union-Preble-Montgomery-Greene-Warren-Clinton-Highland-
510 AM EDT Fri Sep 27 2024
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Indiana, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ066-073>075-080-KYZ089>100-OHZ070-077>079-081-280915-
Franklin-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Hamilton-Clermont-Brown-Adams-
510 AM EDT Fri Sep 27 2024
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, south central Ohio and southwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Additionally, despite ongoing drought conditions, rainfall of 2 to 4
inches may lead to minor flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 27, 11:22 AM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1222 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM Non-Tstm Wnd Gst 1 ESE Lewisburg 38.54N 83.74W
09/27/2024 M49 MPH Mason KY AWOS
KFGX AWOS.
&&Local storm report, Sep 27, 11:38 AM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1238 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Non-Tstm Wnd Gst 6 WSW Vanceburg 38.58N 83.42W
09/27/2024 M55 MPH Lewis KY Mesonet
Mesonet station CHTR Vanceburg 6 W.
&&Local storm report, Sep 27, 11:42 AM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1242 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM Non-Tstm Wnd Gst 1 ESE Lewisburg 38.54N 83.74W
09/27/2024 M54 MPH Mason KY AWOS
KFGX AWOS.
&&Local storm report, Sep 27, 11:46 AM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1246 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM Non-Tstm Wnd Gst 1 N Washington 38.62N 83.81W
09/27/2024 M47 MPH Mason KY Mesonet
WSHT KY Mesonet.
&&Local storm report, Sep 27, 11:57 AM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1257 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM Non-Tstm Wnd Gst 2 SE Hebron 39.04N 84.67W
09/27/2024 M47 MPH Boone KY ASOS
KCVG ASOS.
&&High Wind, Miami
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Miami forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
In Piqua, multiple large limbs were blown down, as well as a large healthy tree snapped at the base.
High Wind, Darke
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Darke forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
Trees and power lines were blown down across the county. The county airport at Versailles measured a 40 mph gust.
High Wind, Clark
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Clark forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
Numerous trees and power lines were blown down according to numerous sources. The AWOS at the Springfield airport measured a gust to 58 mph.
High Wind, Madison
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Madison forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
Numerous trees and power lines were blown down across the county. The London airport measured a gust to 44 mph.
High Wind, Franklin
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
Numerous trees and power lines were blown down across the county. A gust to 48 mph was recorded at the Columbus airport KCMH, 47 mph at Rickenbacker airport KLCK and a 46 mph gust at the Ohio State University airport KOSU.
High Wind, Preble
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Preble forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
Trees and power lines were blown down.
High Wind, Montgomery
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Montgomery forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
Trees and power lines were blown down across the county. The Wright-Brothers airport KMGY measured a gust to 62 mph, and the Dayton airport KDAY measured a 55 mph gust.
High Wind, Greene
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Greene forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
Trees and power lines were blown down across the county. A gust to 52 mph was measured at the Wright-Patterson Air Force Base KFFO.
High Wind, Fayette
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Fayette forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.560, -83.456 (the zone’s center; the record gives no point)
Trees and power lines were blown down across the county. The Fayette County airport ASOS measured a gust to 51 mph.
High Wind, Ross
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Ross forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
Trees and power lines were blown down across the county. The Chillicothe RAWS station measured a gust to 56 mph.
High Wind, Butler
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Butler forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
Trees and power lines were blown down across the county. At the Butler County Regional Airport, the ASOS station KHAO measured a 52 mph gust.
High Wind, Warren
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Warren forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
Trees and power lines were blown down across the county. At the Warren County Airport, the AWOS station measured a 53 mph gust. A NWS employee estimated 65 mph winds near Clarksville.
High Wind, Clinton
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Clinton forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
Trees and power lines were blown down across the county. The Wilmington Air Park KILN ASOS measured a 67 mph gust of wind.
High Wind, Highland
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Highland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.185, -83.601 (the zone’s center; the record gives no point)
Trees and power lines were blown down across the county.
High Wind, Hamilton
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Hamilton forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
Trees and power lines were blown down across the county. The Lunken Airport ASOS measured a 64 mph gust of wind.
High Wind, Clermont
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Clermont forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.047, -84.152 (the zone’s center; the record gives no point)
Trees and power lines were blown down across the county.
High Wind, Brown
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Brown forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
Trees and power lines were blown down across the county.
High Wind, Adams
- When
- September 27, 12:00 PM EST to 7:00 PM EST
- Where
- Adams forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
Trees and power lines were blown down across the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in South Carolina, September 27 to 28, 202416 deaths · $126 million · 31 events
- Tropical Storm in Georgia, September 27, 202414 deaths · 3 injured · $774 million · 5 events
- Tornadoes and Flash Flooding in North Carolina, September 27, 202415 injured · $1.9 million · EF3 · 24 events
- Strong Wind in Indiana, September 27, 20241 death · $31,000 · 2 events
- High Wind in Indiana, September 27, 20241 injured · $2.2 million · 59 kt wind · 27 events
- High Wind in West Virginia, September 27, 20241 injured · $5.1 million · 65 kt wind · 4 events
- Tropical Storm and Flash Flooding in Georgia, September 27, 2024$3.2 million · 9 events
- High Wind in Kentucky, September 27, 2024$745,000 · 56 kt wind · 30 events
- Flash Flooding and Flooding in Ohio, September 27, 2024$220,000 · 15 events
- Strong Wind in Tennessee, September 27, 2024$41,000 · 5 events
- Tornadoes and Damaging Wind in North Carolina, September 27, 2024$2,000 · EF1 · 3 events
- Flooding and Strong Wind in Kentucky, September 27, 2024$24,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218489, 1218490, 1218491, 1218492, 1218494, 1218495, 1218496, 1218497, 1218498, 1218499, 1218500, 1218501, 1218502, 1218504, 1218506, 1218507, 1218508, 1218509.